Alert archive / Texas / Flash Flood Warnings in 1996
Flash Flood Warning 68, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 28, 1996, 5:15 AM CDT for Gaines County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 1996, 5:15 AM CDT (10:15 UTC)
- Expired
- Aug 28, 1996, 10:10 AM CDT
- In force
- 5 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Gaines County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 281015 FFWMAF TXC165-281510- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 515 AM CDT WED AUG 28 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1010 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST TEXAS ...CENTRAL AND EASTERN GAINES COUNTY HEAVY RAINFALL HAS BEEN OCCURRING OVER GAINES COUNTY FOR THE LAST 2 HOURS. MIDLAND DOPPLER RADAR ESTIMATES OVER 2 INCHES HAS FALLEN OVER THE LAST HOUR. SATELLITE PRECIPITATION ESTIMATES ALSO INDICATE OVER 2 INCHES HAS FALLEN DURING THE LAST HOUR. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. rIF FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:19 AM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 28, 3:19 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 318 AM CDT WED AUG 28 1996 ANALYSIS OF LATEST WV LOOP INDICATES TROPICAL PLUME CONTINUING OVER CWA. LATEST IR LOOP SHOWS MOSTLY WARMING TOPS OVER WEST TEXAS AND SOUTHEASTERN NEW MEXICO. LATEST KMAF WSR-88D BASE REFLECTIVITY LOOP INDICATES SOME LINGERING/DEVELOPING CONVECTION IN NORTHERN CWA. BELIEVE MOSTLY CLOUDY TO CLOUDY BEST WORDING FOR MOST OF FA TODAY. LOOKING AT THE MODELS...ETA APPEARS TO BE THE BEST SOLUTION. ETA BRINGS A VORT MAX THROUGH NORTHERN FA BY 24 HOURS. HOWEVER...CAPES APPEAR TO ONLY RUN IN THE 200-500 RANGE DURING THIS TIME. ETA ALSO SHOWING LI VALUES IN THE 0 TO -2 RANGE THROUGH 24 HOURS. THUS...APPEARS TODAY WILL BE SIMILAR TO YESTERDAY WITH OVERCAST FOR AM WITH SOME BREAK OUT BY LATE AFTERNOON WITH TRW ACTIVITY. IN ADDITION...SOME LOCALLY HEAVY RAINFALL AGAIN POSSIBLE TODAY OVER CWA. AS FOR POPS...PREVIOUS PACKAGE LOOKS GOOD WITH 40 PERCENT THROUGHOUT CWA. WITH PLENTY OF MOISTURE AROUND...TEMPERATURES ARE A MIX OF PERSISTENCE AND GUIDANCE. THANKS TO LBB FOR GUIDANCE AND INPUT! CNM 83 40 MAF 83 40 MRF 74 40 P07 87 40 HUBER
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 9:57 PM CDT | Flash Flood Warning | MAF | Midland, Reagan, Upton | 3 hr |
| Aug 28, 9:40 AM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| Aug 28, 1:20 PM CDT | Flash Flood Warning | MAF | Brewster, Jeff Davis | 3 hr |
| Aug 28, 3:11 PM CDT | Flash Flood Warning | MAF | Andrews | 4 hr |
| Aug 28, 6:09 PM CDT | Flash Flood Warning | MAF | Crane, Ector, Midland, Upton | 3 hr |
Nearby
Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.